Context.Total thyroid ablation (TTA) (near-total thyroidectomy followed by radioiodine [131I] ablation after L-T4 withdrawal) was shown to be more effective compared to near-total thyroidectomy alone on the short-term evolution of patients with mild to moderate Graves’ ophthalmopathy (GO) treated with i.v. glucocorticoids. A similar beneficial effect could be postulated in patients with moderate to severe GO. TTA is the usual treatment of differentiated thyroid carcinoma. Patient findings.We report on two patients with moderate to severe GO and papillary thyroid cancer who developed dysthyroid optic neuropathy (DON) concomitantly to hypothyroidism due to L-T4 withdrawal for 131I ablation. Patient #1, a 55 years old woman with a goiter and a multifocal papillary thyroid cancer, had an active [Clinical Activity Score (CAS)=5/7], moderate to severe GO at the time of thyroidectomy. At CT scan the diameter of the right and the left medial-rectus muscles was 8 and 10 mm, that of the right and the left lateral-rectus muscles 8 and 10 mm, respectively. After L-T4 withdrawal, left eye visual acuity decreased from 10/10 to 1/10 and the omolateral visual field was impaired. After radioiodine treatment, euthyroidism was rapidly restored with T4 and T3 and GO was treated with i.v. glucocorticoid. Nevertheless, visual acuity was not restored and orbital decompression was then performed. Patient #2, a 50 years old man with a large goiter and an occult bilateral papillary thyroid cancer had an active (CAS=3/7), moderate to severe GO at the time of thyroidectomy. The diameter of the right and the left rectus-inferior eye muscles was 10 and 12 mm, respectively. After L-T4 withdrawal the patient developed a right DON: visual acuity decreased from 10/10 to 4/10 and the omolateral visual field was impaired. Following 131I radioiodine treatment, euthyroidism was rapidly restored with T4 and T3. Treatment with i.v. glucocorticoids yielded a prompt normalization of the visual acuity. Conclusions. In moderate to severe GO, DON can be precipitated by acute hypothyroidism/hyperthyreotropinemia, suggesting that hypothyroidism should be avoided in patients with such grade of GO. Nothing to Disclose: FL, MAA, MM, FM, ML, ES, MAP, PL, MN, PV, CM, RR

Hypothyroidism Due to L-T4 Withdrawal Can Precipitate Optic Neuropathy in Patients with Moderate to Severe Graves' Ophthalmopathy: Report on Two Cases

Francesco Latrofa;Francesca Menconi;Marenza Leo;Eleonora Sisti;Maria Antonietta Profilo;Paola Lepri;Marco Nardi;Paolo Vitti;Claudio Marcocci;Roberto Rocchi
2014-01-01

Abstract

Context.Total thyroid ablation (TTA) (near-total thyroidectomy followed by radioiodine [131I] ablation after L-T4 withdrawal) was shown to be more effective compared to near-total thyroidectomy alone on the short-term evolution of patients with mild to moderate Graves’ ophthalmopathy (GO) treated with i.v. glucocorticoids. A similar beneficial effect could be postulated in patients with moderate to severe GO. TTA is the usual treatment of differentiated thyroid carcinoma. Patient findings.We report on two patients with moderate to severe GO and papillary thyroid cancer who developed dysthyroid optic neuropathy (DON) concomitantly to hypothyroidism due to L-T4 withdrawal for 131I ablation. Patient #1, a 55 years old woman with a goiter and a multifocal papillary thyroid cancer, had an active [Clinical Activity Score (CAS)=5/7], moderate to severe GO at the time of thyroidectomy. At CT scan the diameter of the right and the left medial-rectus muscles was 8 and 10 mm, that of the right and the left lateral-rectus muscles 8 and 10 mm, respectively. After L-T4 withdrawal, left eye visual acuity decreased from 10/10 to 1/10 and the omolateral visual field was impaired. After radioiodine treatment, euthyroidism was rapidly restored with T4 and T3 and GO was treated with i.v. glucocorticoid. Nevertheless, visual acuity was not restored and orbital decompression was then performed. Patient #2, a 50 years old man with a large goiter and an occult bilateral papillary thyroid cancer had an active (CAS=3/7), moderate to severe GO at the time of thyroidectomy. The diameter of the right and the left rectus-inferior eye muscles was 10 and 12 mm, respectively. After L-T4 withdrawal the patient developed a right DON: visual acuity decreased from 10/10 to 4/10 and the omolateral visual field was impaired. Following 131I radioiodine treatment, euthyroidism was rapidly restored with T4 and T3. Treatment with i.v. glucocorticoids yielded a prompt normalization of the visual acuity. Conclusions. In moderate to severe GO, DON can be precipitated by acute hypothyroidism/hyperthyreotropinemia, suggesting that hypothyroidism should be avoided in patients with such grade of GO. Nothing to Disclose: FL, MAA, MM, FM, ML, ES, MAP, PL, MN, PV, CM, RR
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11568/898388
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact